Hail, Rockingham
- When
- May 29, 1:28 PM EST
- Where
- Rockingham County, Bethany
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 36.317, -79.850
An isolated severe thunderstorm during the afternoon hours on the 29th produced hail up to three quarters of an inch in diameter.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
An isolated severe thunderstorm during the afternoon hours on the 29th produced hail up to three quarters of an inch in diameter.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 29, 9:28 AM EST, 4 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 1028 AM EDT THU MAY 29 2003 COLD CORE TO MOVE ACRS THE CWA THIS AFT. M-ETA SHOWS THIS FEATURE BEST...THOUGH STILL A DEG WARMER THAN 12Z UA PLOT. IT MOVES THE CORE ACROSS THE ALLEGHANY HIGHLNDS OF VA/SRN SHEN VALLEY THIS AFT. VSB SAT SHOWS SOME SUN ALREADY IN A DRY SLOT IN NW NC FOOTHILLS. LOOKS LIKE WE/LL SEE SOME SUN AHEAD OF THE COLD POOL. BOTTOM LINE...SHUD CONT LIKELY POPS THRU THE AFT- MAY EVEN BE ABLE TO HAVE SOME CATEG. WITH WBZ SO LOW- PROGGED TO BE ARND 8000 FT...COULD HAVE SOME HAIL PROBS WITH STRONGER STORMS. COLD POOL IS EAST OF THE FA BY 00Z. MAX TEMPS LOOK REASONABLE WITH A LITTLE SUN. ONLY MINOR ADJUSTEMENTS TO TEMPS...IF ANY. .RNK... NC...NONE. VA...NONE. WV...NONE. JJ
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-291215- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 612 AM EDT THU MAY 29 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. AMS
The Roanoke radar (KFCX), 87 km away, was scanning. The volume nearest the first event began at 18:26 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2003Every state in 2003This day in weather historyWarnings in North Carolina, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5355839.